Increased adverse drug reactions to cephalosporins in penicillin allergy patients with positive penicillin skin test.

Abstract

BACKGROUND Cephalosporin administration in patients with a history of penicillin allergy is controversial. Studies looking at the safety of cephalosporin in patients with a history of penicillin allergy lacked a control group, had a small number of patients, and/or lacked confirmation of penicillin allergy by penicillin skin testing. The purpose of this study was to determine whether patients with penicillin allergy were at increased risk of adverse drug reactions when administered cephalosporin. METHODS A cohort study of patients with a history of penicillin allergy and a positive or negative penicillin skin test when administered cephalosporin was conducted. Charts were reviewed for adverse drug reactions to cephalosporin after penicillin skin testing. RESULTS Eighty-five patients with a history of penicillin allergy and positive penicillin skin test and 726 patients with a history of penicillin allergy and negative penicillin skin test were administered cephalosporin. Five (6%) of 85 cases had an adverse drug reaction to cephalosporin as compared to 5 (0.7%) of 726 of the referent population (p = 0.0019). The rate of presumed IgE-mediated adverse drug reactions to the cephalosporins amongst the cases was 2 (2%) of 85 compared to 1 (0.1%) of 726 amongst the referent population (p = 0.0304). CONCLUSION A greater risk of an adverse drug reaction to cephalosporin exists in patients with penicillin allergy. We recommend penicillin skin testing if cephalosporin, especially a first-generation cephalosporin, is to be administered to patients with a history of penicillin allergy.

DOI: 10.1159/000314367

3 Figures and Tables

Cite this paper

@article{Park2010IncreasedAD, title={Increased adverse drug reactions to cephalosporins in penicillin allergy patients with positive penicillin skin test.}, author={Miguel A. Park and Cody Alan Koch and Patrick Klemawesch and Avni Y. Joshi and James T. C. Li}, journal={International archives of allergy and immunology}, year={2010}, volume={153 3}, pages={268-73} }